New York, 2008Flash Flooding and Flooding in New York, March 8 to 9, 2008
March 8 to 9, 2008 · NWS BGM · 8 events in 5 counties and zones
A low pressure system developed over the Gulf Coast and moved northeast through the Mid-Atlantic states, spreading heavy rain across the south-central New York, east into the Catskills. Rainfall amounts of 1 to 2 inches and melting snowfall caused flooding of some roadways, basements, and smaller creeks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the Gulf Coast and moved northeast through the Mid-Atlantic states, spreading heavy rain across the south-central New York, east into the Catskills. Rainfall amounts of 1 to 2 inches and melting snowfall caused flooding of some roadways, basements, and smaller creeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 8, 2:34 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 8, 2:34 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EST SAT MAR 8 2008
.SYNOPSIS...
LOW PRESSURE MOVING INTO NORTHEAST PENNSYLVANIA THIS EVENING WILL
CONTINUE TO BRING A MIXED BAG OF PRECIPITATION TO THE REGION. AS
THE LOW MOVES INTO NEW ENGLAND TONIGHT, THE RAIN AND MIXED
PRECIPITATION WILL CHANGE OVER TO SNOW SHOWERS AS GUSTY WEST WINDS
BRING IN COLDER AIR. THE SNOW SHOWERS WILL PERSIST ACROSS UPSTATE
NEW YORK ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN FOCUS TIL 6 PM WILL BE FOR +RA ACRS FAR SE ZONES. ELEVATED
CONVECTION WILL ADD TO FLOOD THREAT ACRS SE ZONES....WEVE HAD
SVRL C-G STRIKES ACRS THE FCST AREA TDA. WINTER WX ADVISORY WAS
TRIMMED FROM A FEW COUNTIES WHERE TEMPS HAVE RISEN ABV FREEZING
BUT REMAINS UP FOR MUCH OF THE CNTRL SRN TIER AND FINGER LAKES AS
TEMPS STILL GNRLY IN THE 30-32 RNG.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
TRANSITION TO -SHSN WILL OCCUR THIS EVNG AS SFC LOW TRACKS NE INTO
NEW ENGLAND. IMPRSV ISALLOBARIC COUPLET BUT BUFKIT PROFILES AND
MOMENTUM TRANSFER SUGGESTED 20-30 G45. HOWEVER, SLIGHTLY MORE
FVRBL CONDITIONS APPEAR TO EXIST ACRS SE ZONES FOR WINDS INTO
ADVISORY CATEGORY. GIVEN THIS XTRMLY COMPLEX WX SCENARIO AND
NUMEROUS HEADLINES...AND AFTER COLLAB W/NEIGHBORS...WE ISSUED WIND
ADVISORY FOR ZONES NOT COVERED BY WINTER WX HEADLINES...AND
INCLUDED MENTION OF GUSTY WIND IN THE WSW STATEMENTS. WE LEFT
WINTER WX ADVISORIES UP FOR MUCH OF CNTRL NY AS -FZRA CONTINUES
(ALTHO MOST ACCUMS HAVE BEEN ON ELEVATED SFCS), AND POTNL FOR 2-5
INCHES OF SNOW ACCUM ACRS THE NRN FINGER LAKES INTO THE SRN TUG
TNGT. WINDS THERE WILL CAUSE AREAS OF BLSN. GRADUALLY IMPRNG
CONDITIONS ON SUNDAY WITH FAIR WX ACRS MOST OF THE AREA ON MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SUGGEST LITTLE DEVELOPMENT
TO THE UPPER LEVEL PATTERN WHICH IS FORECAST TO BE A NORTHWESTERLY
CONFIGURATION THROUGH THE WEEK. THIS WOULD LEAD TO MINOR...TRANSIENT
SURFACE FRONTAL SYSTEMS PASSING THROUGH THE REGION AT TIMES. IT
APPEARS THAT THE HIGHEST PROBABILITIES WILL OCCUR AS A CHANCE OF
SNOW SHOWERS TUESDAY NIGHT...CHANGING TO RAIN SHOWERS WEDNESDAY. A
SLIGHTLY STRONGER SYSTEM IS DEPICTED BY THE GFS/ECMWF THURSDAY NIGHT
INTO FRIDAY...WITH YET ANOTHER TRAILING COLD FRONT AND FLURRIES ON
SATURDAY. THIS TIME OF YEAR SPELLS SNOW SHOWERS AT NIGHT AND MAINLY
RAIN SHOWERS...OR A SN/RA MIX AT ELEVATION DURING THE DAYLIGHT
HOURS. TEMPS ARE PROGGED TO START OFF THE WEEK BELOW NORMAL...THEN
PEAK ABOVE NORMAL ON THURSDAY AHEAD OF APCHG COLD FRONT...COOLING
OFF BELOW NORMAL AGAIN NEXT WEEKEND.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WDSPRD IFR CIGS/VSBYS WILL CONTINUE WITH PERIODS OF RAIN AND
FREEZING RAIN THIS AFTERNOON. AS DEEPENING LOW PRESSURE NEARS THE
AREA...A DRY SLOT MOVES NORTH FROM CENTRAL VIRGINIA AFTER 21Z.
THIS MAY ALLOW FOR BRIEF IMPROVEMENT OF CIGS/VSBYS TO MVFR AND
PSBLY VFR AT AVP...ELM AND BGM. SHALLOW COLD LAYER MAY HOLD IN THE
IFR FURTHER NORTH AND WEST...ESPLY AS WINDS COME AROUND TO THE
NORTH OFF THE LAKE AT ITH. ALSO EXPECT A LULL IN THE PRECIPITATION
AFTER 21Z. COLD AIR CHANGES PRECIP TO SNOW SHOWERS TONIGHT. CIGS
SHOULD IMPROVE TO MVFR...BUT VSBYS OCNLY MVFR-IFR IN ANY SNOW SHOWERS.
LOW PRESSURE MOVES NORTHEAST TONIGHT AND SUNDAY WITH IMPROVEMENT
TO VFR. MAIN FLIGHT PROBLEM BEGINNING BY MID EVENING AND
CONTINUING INTO SUNDAY WILL BE STRONG WEST-NORTHWEST WINDS. WINDS
LIKELY SUSTAINED 20-30 KTS...GUSTING OCNLY 35-40 KTS.
OUTLOOK...
SUN NITE...MVFR CHC LAKE SNOW SYR-RME. ELSEWHERE VFR.
MON...VFR. NO SIG WX.
TUES...VFR. NO SIG WX.
WED...MVFR-VFR. CHC RAIN OR SNOW SHOWERS.
THU...VFR. NO SIG WX.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ038>040-043-044-047-
048-072.
WIND ADVISORY FROM 7 PM EST THIS EVENING TO 2 PM EDT SUNDAY
FOR PAZ039-040-043-044-047-048-072.
WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR PAZ038.
NY...FLOOD WATCH THROUGH SUNDAY MORNING FOR NYZ009-037-045-046-
055>057-062.
WIND ADVISORY FROM 7 PM EST THIS EVENING TO 2 PM EDT SUNDAY
FOR NYZ045-046-056-057-062.
WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR NYZ009-
015>018-022>025-036-037-044-055.
&&
LONG TERM...JAB
AVIATION...JABHazardous weather outlook, Mar 8, 2:47 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EST SAT MAR 8 2008
NYZ009-037-092000-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
247 PM EST SAT MAR 8 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH SUNDAY MORNING.
WINTER WEATHER ADVISORY EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ055-PAZ038-092000-
TIOGA-BRADFORD-
247 PM EST SAT MAR 8 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH SUNDAY MORNING.
WINTER WEATHER ADVISORY EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ015>018-022>025-036-044-092000-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-
247 PM EST SAT MAR 8 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-092000-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
247 PM EST SAT MAR 8 2008
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO 2 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH SUNDAY MORNING.
WIND ADVISORY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Flood, Sullivan
- When
- March 8, 4:01 PM EST to 9:00 PM EST
- Where
- Sullivan County, 0.86 mi NE of Bloomingburg to 1.6 mi ENE of Bloomingburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 41.560, -74.440
Major streets and highways were flooded.
Flash Flood, Broome
- When
- March 8, 4:40 PM EST to 7:10 PM EST
- Where
- Broome County, 1.47 mi SSW of Binghamton to 1.38 mi SSW of Binghamton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 42.100, -75.910
Flooding occurred along Upper Court Street in the city of Binghamton.
Flash Flood, Chenango
- When
- March 8, 4:59 PM EST to 6:00 PM EST
- Where
- Chenango County, Greene to 0.1 mi WNW of Greene
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 42.330, -75.770
Flooding along Route 41 washed out the road.
Flash Flood, Delaware
- When
- March 8, 5:40 PM EST to 8:00 PM EST
- Where
- Delaware County, Colchester to 1.06 mi E of Colchester
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 42.170, -75.080
Numerous roads were closed due to flooding.
Flash Flood, Delaware
- When
- March 8, 5:40 PM EST to 8:00 PM EST
- Where
- Delaware County, Hamden to 0.92 mi ENE of Hamden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 42.200, -75.000
Numerous roads were closed due to flooding.
Flash Flood, Oneida
- When
- March 8, 5:50 PM EST to 8:00 PM EST
- Where
- Oneida County, Kirkland to 0.4 mi ESE of Kirkland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 43.080, -75.380
Numerous roads were flooded.
Flash Flood, Oneida
- When
- March 8, 5:50 PM EST to 8:00 PM EST
- Where
- Oneida County, Whitesboro to 0.18 mi ESE of Whitesboro
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 43.120, -75.300
Roads were flooded, along with several basements of homes.
Flood, Delaware
- When
- March 8, 11:00 PM EST to March 9, 3:00 AM EST
- Where
- Delaware County, 0.25 mi S of Walton to 0.23 mi S of Walton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 42.166, -75.131
Bridge Street in the Town of Colchester was closed due to water over the roadway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Delaware, March 8, 20083 deaths · $75,000 · 4 events
- Hail and Damaging Winds in Maryland, March 8, 20081 death · $605,000 · 1 in hail · 29 events
- High Wind and Strong Wind in Pennsylvania, March 8 to 9, 20081 death · $145,000 · 50 kt wind · 10 events
- Rip Current in Oregon, March 8, 20081 death · 1 event
- Damaging Winds in Pennsylvania, March 8, 2008$800,000 · 62 kt wind · 6 events
- Damaging Winds in New Jersey, March 8, 20082 injured · $300,000 · 59 kt wind · 9 events
- Flooding and Coastal Flood in Massachusetts, March 8 to 9, 2008$274,000 · 66 kt wind · 20 events
- High Wind and Strong Wind in New Jersey, March 8 to 9, 2008$240,000 · 57 kt wind · 21 events
- High Wind in Georgia, March 8, 20081 injured · $61,000 · 50 kt wind · 22 events
- Flash Flood in Vermont, March 8 to 9, 2008$200,000 · 1 event
- Flash Flooding and Flooding in New Jersey, March 8 to 13, 2008$100,000 · 9 events
- Flooding and Coastal Flood in Rhode Island, March 8 to 9, 2008$76,000 · 66 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90093, 90087, 90088, 90089, 90090, 90091, 90092, 90094.